Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 17, 2012, 2:48 PM EDT for Greene County, Georgia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2012, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 17, 2012, 3:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Atlanta, GA
County Greene County, GA
The radar
The Robins AFB radar (KJGX), 104 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
588
WWUS82 KFFC 171848
SPSFFC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT FRI AUG 17 2012
GAZ050-171945-
248 PM EDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN GREENE COUNTY UNTIL
345 PM EDT...
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED ONE
TO ONE AND A HALF INCHES OF RAIN FROM GRESHAMVILLE TO
PENFIELD...FROM TRAINING THUNDERSTORMS MOVING EAST AT 15 MPH.
RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
GREENE COUNTY...INCLUDING AREAS AROUND PENFIELD...GRESHAMVILLE...
WOODVILLE...GREENSBORO...UNION POINT...AND JACKSONVILLE. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
&&
LAT...LON 3362 8298 3362 8300 3360 8299 3359 8301
3349 8298 3336 8316 3339 8319 3338 8322
3349 8328 3354 8327 3360 8335 3370 8340
3373 8330 3376 8328 3370 8312 3371 8305
3369 8299 3367 8295
TIME...MOT...LOC 1844Z 270DEG 12KT 3365 8303 3365 8323
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:08 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 17, 2:08 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 208 PM EDT FRI AUG 17 2012 .PREV DISCUSSION... /ISSUED 1048 AM EDT FRI AUG 17 2012/ UPDATE... DIFFICULT FORECAST FOR TODAY...WITH LITTLE FORECAST AGREEMENT WITH THE SHORT TERM MODELS. OVERNIGHT MCS PUSHED INTO AL...WITH LARGE AREA OF RAIN SHOWERS REMAINING ACROSS THE SOUTHERN HALF OF THE STATE. THIS COMPLEX USHERED DECENT CLOUD COVER ACROSS THE FAR WESTERN SIDE OF GA THIS MORNING...KEEPING A MORE STABILIZED ENVIRONMENT OVER THAT AREA. CLOUDS ALREADY BEGINNING TO DIMINISH THIS MORNING...BUT AS A RESULT OF THESE NOT WELL FORECAST CLOUDS...MODELS HAVING DIFFICULTLY FINDING AN AGREEMENT ON AFTERNOON ACTIVITY AS FRONTAL BOUNDARY APPROACHES THE REGION AND STRONG UPPER LEVEL DISTURBANCE DROPS INTO THE STATE JUST AHEAD OF IT. LOCAL WRF INDICATING A BUSY CONVECTIVE AFTERNOON FOR THE STATE...WITH ISOLATED CELLS BECOMING MORE ORGANIZED AND LINEAR IN NATURE BY LATE AFTERNOON AND EARLY EVENING AS THEY PUSH THROUGH THE METRO AREA. BY CONTRAST...OTHER MODELS...SUCH AS THE HRRR...KEEP MUCH OF THE ACTIVITY OVER FAR NORTH GEORGIA OR THE FAR SE PORTIONS OF THE STATE...LEAVING THE METRO AREA LARGELY UNSCATHED. FOR NOW...HAVE LEANED MORE TOWARDS THE THINKING OF SPC...WITH ISOLATED STORMS EXPECTED THROUGH THE AFTERNOON AND INTO TONIGHT. THIS THINKING IS MORE PARALLEL WITH THE LOCAL WRF SOLUTION. COULD SEE SOME CONVECTIVE INITIATION AS EARLY AS 12-1PM...BUT EXPECTING ACTIVITY TO REALLY FIRE 2-3PM AND AFTER. AGAIN...THIS IS A DIFFICULT FORECAST...AND UPDATES WILL LIKELY BE NECESSARY THROUGH THE DAY. 31 PREV DISCUSSION... /ISSUED 735 AM EDT FRI AUG 17 2012/ SHORT TERM /TODAY THROUGH SATURDAY/... /ISSUED AT 401 AM EDT FRI AUG 17 2012/ THE CONVECTIVE REMNANTS OF AN MCS IS PUSHING ACROSS NORTH AL AND NW GA EARLY THIS MORNING. EXPECT CURRENT WEAKENING TREND TO CONTINUE... SPREADING MAINLY MID LEVEL CLOUDINESS AND SPOTTY LIGHT RAIN INTO THE ATLANTA METRO AREA BY MID TO LATE MORNING. ALTHO CANNOT RULE OUT A FEW RUMBLES OF THUNDER THIS MORNING... EXPECT SPOTTY LIGHT RAIN TO BE THE MAIN PRECIP TYPE IN ATLANTA THIS MORNING. THE GREATER CONCERN IS AN APPROACHING COLD FRONT THAT IS EXPECTED TO PUSH INTO NORTH GEORGIA LATER THIS AFTERNOON. GFS AND NAM SHOW A SERIES OF STRONG UPPER VORT MAXES TRAVERSING NORTH GEORGIA DURING DAYTIME HEATING. THIS COUPLED WITH THE FRONT SHOULD RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS PUSHING INTO NORTH GEORGIA TODAY...WITH SCATTERED CONVECTION POSSIBLY SPREADING INTO PARTS OF CENTRAL GEORGIA AS WELL. RESIDUAL CLOUD COVER FROM THIS MORNINGS DISSIPATING MCS SHOULD HELP HOLD TEMPERATURES AND INSTABILITIES DOWN A BIT TODAY. HOWEVER...TIMING OF THE UPPER VORT MAX DURING MAX HEATING...ALONG WITH FRONTAL FORCING...ALL SUGGEST THE POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS ACROSS PARTS OF NORTH GEORGIA LATER THIS AFTERNOON AND EARLY EVENING. SPC CONTINUES TO PLACE MUCH OF NORTH GEORGIA IN A SLIGHT RISK AREA TODAY...GENERALLY ALONG AND NORTH OF A LAGRANGE TO COVINGTON TO ATHENS LINE. THE MAIN STORM THREATS WILL BE DAMAGING WIND AND MARGINAL SIZED HAIL. LOCALLY HEAVY RAIN IS ALSO A CONCERN WITH TRAINING CELLS AHEAD OF THE FRONT. THE UPPER DISTURBANCES PUSH EAST BY MIDNIGHT...SO EXPECT THE ASSOCIATED CONVECTION AHEAD OF THE FRONT TO GREATLY DIMINISH BY THEN...ESPECIALLY WITH LOSS OF DAYTIME HEATING. THE FRONT STALLS ACROSS CENTRAL GEORGIA ON SATURDAY...SO WILL SHOW THE GREATER RAIN CHANCES THERE SATURDAY AFTERNOON. MARGINAL INSTABILITIES AND LACK OF UPPER SUPPORT SHOULD HELP HOLD STORM DEVELOPMENT BELOW SEVERE LIMITS ON SATURDAY. OTHERWISE...STARTED WITH A MAV AND MET BLEND FOR TEMPS THROUGH THE SHORT TERM...THEN LEANED TOWARD THE COOLER MET HIGHS FOR TODAY WITH RESIDUAL CLOUDINESS...THEN WARMER MAV HIGHS ON SATURDAY WITH LESS CLOUDS AND ONLY ISOLATED TO SCATTERED CONVECTION EXPECTED. 39 LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... /ISSUED AT 401 AM EDT FRI AUG 17 2012/ CWA REMAINS IN LONGWAVE TROUGH AT THE BEGINNING OF THE LONG TERM. MEANWHILE AT THE SFC...FRONT THAT MOVES THROUGH IN THE SHORT TERM REMAINS SITUATED ACROSS THE SOUTHERN HALF OF THE STATE. THIS PATTERN WILL DOMINATE THE LONG TERM. WITH FRONT MEANDERING AROUND CENTRAL GEORGIA...BEST CHANCES OF RAIN THROUGH THE LONG TERM WILL REMAIN ACROSS THE SOUTHERN HALF OF THE CWA. IN ADDITION WILL SEE WEAK DISTURBANCES MOVE ALONG THE FRONT AS IT REMAINS STATIONARY. GFS SHOWS THE BEST VORT MAX TO MOVE ALONG THE FRONT ON MONDAY AND THIS WILL HELP TO REINFORCE CHANCE OF POPS. INITIALLY OVER THE WEEKEND...POPS ARE ON THE LOWER SIDE OF GUIDANCE AS IT APPEARS MAV IS OVER DOING POPS...WHEREAS LATER IN THE LONG TERM...POPS ARE CLOSER TO GUIDANCE. 11 .AVIATION... 18Z UPDATE... AFTERNOON CONVECTION HAS STARTED FIRING SOUTH OF THE ATL TO AHN SITES...AND EXPECT BULK OF ACTIVITY TO STAY IN THIS AREA INTO THE EVENING HOURS. FOR NOW...HAVE GENERALLY 19-23Z TEMPO TS AT ALL SITES...BUT WILL NEED TO TAILOR THIS AS AFTERNOON ACTIVITY CONTINUES. AS FRONTAL BOUNDARY APPROACHES TONIGHT...POSSIBLE SHOWERS AND ISOLATED CONVECTION WILL MOVE INTO NORTH GA. IMPACT TO ATL METRO SITES IS UNCERTAIN...AND HAVE LEFT IT OUT OF THE TAF FOR NOW. RESTRICTED MORNING VSBYS AND CIGS DEPENDENT ON PRECIP ACTIVITY TODAY...AND COULD SEE SCT-BKN IFR CIGS. IN GENERAL...WINDS SHOULD STAY N OF W...EXCEPT VRB IN AND NEAR STORMS. SATURDAY STORMS SHOULD BE ALONG OR SOUTH OF CSG TO MCN AFTER 18Z. //ATL CONFIDENCE...18Z UPDATE... HIGH CONFIDENCE ON WINDS...MEDIUM ON EVERYTHING ELSE. 31 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 87 69 89 67 / 80 40 30 20 ATLANTA 86 70 86 69 / 80 40 30 20 BLAIRSVILLE 80 66 81 62 / 80 50 20 10 CARTERSVILLE 86 69 85 64 / 90 50 20 20 COLUMBUS 91 72 89 70 / 80 40 30 20 GAINESVILLE 86 70 86 67 / 80 50 30 20 MACON 92 71 91 71 / 80 30 40 30 ROME 87 69 88 63 / 90 50 20 10 PEACHTREE CITY 87 69 86 66 / 80 40 30 20 VIDALIA 93 73 91 73 / 50 30 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...31 LONG TERM....BAKER AVIATION...31
Hazardous weather outlook, Aug 17, 10:18 AM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1018 AM EDT FRI AUG 17 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181430- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1018 AM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH AND WEST CENTRAL PORTIONS OF GEORGIA THIS AFTERNOON AND TONIGHT. .SYNOPSIS... A FRONT SITUATED ACROSS THE MIDWEST WILL SINK INTO GEORGIA THIS AFTERNOON. .PRIMARY HAZARDS... THE PRIMARY HAZARD ASSOCIATED WITH ANY SEVERE STORM WILL BE DAMAGING WIND. IN ADDITION...FREQUENT LIGHTNING...QUARTER SIZED HAIL AND HEAVY RAIN WILL BE POSSIBLE. .DISCUSSION... A COLD FRONT WILL PUSH INTO GEORGIA THIS AFTERNOON. THIS FEATURE IN ADDITION TO DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. WITH THE FORCING FROM THE FRONT...IN ADDITION TO CAPE VALUES AROUND 2000 J/KG THIS AFTERNOON...SOME STORMS MAY BECOME SEVERE. THE BEST CHANCE FOR THIS WILL BE MAINLY WEST AND NORTH OF A LINE FROM AMERICUS TO MACON TO LEXINGTON DURING THIS AFTERNOON AND EVENING. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED ACROSS THE SOUTHEASTERN PORTION OF CENTRAL GEORGIA THE THREAT DOES STILL EXIST FOR SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AS THE FRONT STALLS ACROSS CENTRAL GEORGIA THIS WEEKEND AND MULTIPLE UPPER LEVEL DISTURBANCES MOVE ALONG THE FRONT...THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THE CHANCE OF SEVERE STORMS SHOULD DECREASE FOR SATURDAY AS SUPPORT FROM THE UPPER LEVEL FEATURE MOVES OUT OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 17, 1:32 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT FRI AUG 17 2012
GAZ057-058-171800-
132 PM EDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN BUTTS AND HENRY
COUNTIES UNTIL 200 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OLA TO LUELLA...MOVING EAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS BUTTS AND HENRY COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE BLACKSVILLE...MCDONOUGH...LUELLA...
OLA...LOCUST GROVE...STARK...MCKIBBEN...WORTHVILLE...FINCHERVILLE AND
JENKINSBURG. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
&&
LAT...LON 3350 8407 3347 8394 3342 8391 3337 8386
3326 8403 3328 8410 3329 8409 3330 8411
3330 8413 3334 8415 3334 8424 3335 8425
3336 8433
TIME...MOT...LOC 1732Z 285DEG 10KT 3343 8406 3336 8417Special weather statement, Aug 17, 2:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT FRI AUG 17 2012
GAZ050-171945-
248 PM EDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN GREENE COUNTY UNTIL
345 PM EDT...
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED ONE
TO ONE AND A HALF INCHES OF RAIN FROM GRESHAMVILLE TO
PENFIELD...FROM TRAINING THUNDERSTORMS MOVING EAST AT 15 MPH.
RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
GREENE COUNTY...INCLUDING AREAS AROUND PENFIELD...GRESHAMVILLE...
WOODVILLE...GREENSBORO...UNION POINT...AND JACKSONVILLE. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
&&
LAT...LON 3362 8298 3362 8300 3360 8299 3359 8301
3349 8298 3336 8316 3339 8319 3338 8322
3349 8328 3354 8327 3360 8335 3370 8340
3373 8330 3376 8328 3370 8312 3371 8305
3369 8299 3367 8295
TIME...MOT...LOC 1844Z 270DEG 12KT 3365 8303 3365 8323The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:46 PM EDT | Special Weather Statement | FFC | Floyd | 29 min |
| Aug 17, 2:00 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 60 min |
| Aug 17, 1:32 PM EDT | Special Weather Statement | FFC | Henry | 28 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | FFC | Jefferson | 26 min |
| Aug 17, 6:52 PM EDT | Special Weather Statement | FFC | Jefferson | 38 min |
| Aug 17, 6:59 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson | 46 min |
| Aug 17, 7:04 PM EDT | Special Weather Statement | FFC | Johnson | 26 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.